Alert archive / Virginia / Special Weather Statements in 2021
Special Weather Statement, NWS Blacksburg, VA
NWS Blacksburg, VA issued this special weather statement at Jun 9, 2021, 6:13 PM EDT for Pittsylvania County, Virginia. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 9, 2021, 6:13 PM EDT (22:13 UTC)
- Expired
- Jun 9, 2021, 6:45 PM EDT
- In force
- 32 min
- Issued by
- NWS Blacksburg, VA
County Pittsylvania County, VA
The radar
The Roanoke radar (KFCX), 94 km from the middle of the area, began a volume at 22:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 10.2 hours before the alert went out and 38 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 92 J/kg
- Mixed-layer CIN
- -99 J/kg
- Mixed-layer LCL
- 1085 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- -24 m²/s²
- 0-3 km storm-relative helicity
- 42 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
335 WWUS81 KRNK 092213 SPSRNK Special Weather Statement National Weather Service BLACKSBURG VA 613 PM EDT Wed Jun 9 2021 VAZ044-092245- Pittsylvania- 613 PM EDT Wed Jun 9 2021 ...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN PITTSYLVANIA COUNTY... At 613 PM EDT, a strong thunderstorm was located over Mt Airy, moving east at 5 mph. Winds in excess of 30 mph and pea size hail are possible with this storm. Locations impacted include... Mt Airy... Straightstone... and Chalk Level. Locally heavy rain will quickly reduce visibility and result in ponding of water on roadways, standing water in low lying areas, and minor flooding of creeks, streams, and areas of poor drainage. Drivers are urged to slow down and use extra caution to avoid hydroplaning. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. LAT...LON 3689 7928 3704 7926 3705 7911 3686 7915 TIME...MOT...LOC 2213Z 271DEG 5KT 3697 7921 $$ DS
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this special weather statement went out at Jun 9, 2:34 PM EDT, 3 hours 39 minutes earlier.
Area forecast discussion, Jun 9, 2:34 PM EDT, 3 hours 39 minutes before
Area Forecast Discussion National Weather Service Blacksburg VA 234 PM EDT Wed Jun 9 2021 .SYNOPSIS... Low pressure will move slowly eastward through Friday across the Ohio Valley. A backdoor front slides into the mid-Atlantic Thursday night and slowly heads south to North Carolina by Saturday. This will allow for daily rain and thunderstorms through Saturday. && .NEAR TERM /THROUGH THURSDAY/... As of 100 PM EDT Wednesday... High-res and synoptic models still remain all over the board for this afternoon, but the general idea is the same, and currently feel that the threat of measurable rain is likely for the entire forecast area. No change in airmass will again present a problem with locally heavy rain/flooding concerns. Area with the most rain the past 2 days has been the mountains of southeast WV into the Alleghanys of VA north of Roanoke, as well as portions of the Blue Ridge south of Floyd. Storm motion continues to be fairly slow 10-15 mph and will likely see outflow induced convective development as well, with storms propagating at times from southwest to northeast, to northwest to southeast. As far as severe potential today and tonight, its low with a saturated sounding, but cannot rule out a wet microburst. Heavy rain and lightning still remains the highest threat. Coverage of storms and rain tapers off overnight, but still can expect spotty coverage through tomorrow morning. Much of the same for tomorrow, with a weak open wave approaching from the west. Model guidance also varies quite a bit, but still has the general idea of another round of fairly widespread afternoon/evening rain and thunderstorms. Once again, with the likelihood of drifting and backbuilding storms in a marginally high moisture-rich environment, will need to continue to monitor for localized flooding. Still expecting mid to upper 80s east of the Blue Ridge this afternoon where there has been ample sun. Slightly lowered temperatures in the far west where cloud cover has held on. Temperatures tonight will be muggy with no change in airmass and plenty of clouds around, so looking at lower to mid 60s mountains to upper 60s east. Went slightly cooler tomorrow for the fact there will be ample cloud cover and some lingering shower activity. Could also be contending with some patchy dense fog again overnight and into early tomorrow morning, especially is areas that receive rain this afternoon/evening. && .SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY NIGHT/... As of 210 PM EDT Wednesday... An upper level trough will approach the area Thursday night. This system will develop a surface reflection over the Carolinas. Meanwhile, a back door cold front will slowly move into northern Virginia. These systems will interact with each other bringing a period of heavy rain and the threat for flooding to the area Thursday night into Friday night. The first vulnerable spot will be southeastern West Virginia, who has seen more rain than most the past couple of days. The next spot will be northwestern North Carolina mountains. On Friday, the axis of heavy rain (Lewisburg WV to Lynchburg VA northward) looks to be concentrated along the cold front. As the front sinks south into the area Friday night into Saturday morning, the heavy rain will be located along and south of Highway 460 east of the Blue Ridge. On Saturday, the front and heavy rain should move into North Carolina. Rain chance should also taper from north to south in the afternoon. Rainfall amounts over the 48 hour period (Thursday night into Saturday) will range from one to two inches, local higher amounts possible. One factor working in our favor to limit widespread flooding is the mostly dry antecedence conditions the past couple of weeks that has kept creeks and streams levels below normal. Full green-up of vegetation will also play in our favor as long as high rainfall rates are not sustained for a long duration. However, with several system converging in the region and PWATS remaining elevated, Flood Watches, Warnings and Advisories are expected, but for localized events, especially urban areas. With a good portion of the time seeing rain Friday, temperatures will run cooler than normal with readings generally in the 70s. As the rain clears out Saturday, temperatures should return to normal levels. && .LONG TERM /SUNDAY THROUGH WEDNESDAY/... As of 215 PM EDT Wednesday... One surface trough is expected to pass over the region Sunday and another one on Monday. With limited moisture and westerly flow, only a few isolated mountain showers are possible each afternoon. Temperatures Sunday will be close to normal and around 5F warmer than normal on Monday. A low pressure system will drop out of Canada and into the northeastern US Wednesday. This trough will dip down into northern Florida, bring cooler than normal temperatures to the region to end the workweek. && .AVIATION /19Z WEDNESDAY THROUGH MONDAY/... As of 100 PM EDT Wednesday... Expect mainly VFR into the afternoon. However, showers and thunderstorms will become scattered to numerous and most sites should see storms at least in the vicinity, with decent confidence that all sites will see some storms for a bit between 18-23z. Any storms will likely send cigs/vsbys to IFR or lower. There still looks to be some coverage of showers/storms through the overnight, but dwindling after 06z. Models showing disagreement on best chances after 06z, thus left out VCTS. Likely to see another round of fog overnight, especially those who see rain. Kept low vsby and cigs at all TAF locations tonight between midnight and 8am to account for this. Will have a few showers lingering through tomorrow morning, with another round of heavier showers and thunderstorms likely to develop by early Thursday afternoon. Extended Aviation Discussion... Expect off and on stormy weather into at least early Saturday as a back door front moves from the mid-Atlantic/Ohio Valley into the Carolinas/southern Appalachians. So more of the same with better coverage of storms in afternoon/evenings with potential for lingering storms into the overnight with the front Friday- early Saturday. We may less coverage Sunday between two fronts, but still a chance, but overall should be mainly VFR once we get past Saturday. Though rain/storm chances will be high Thu-Sat, there will be windows of VFR, though expect some impacts across the region. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...None. NC...None. WV...None. && SYNOPSIS...BMG/WP NEAR TERM...BMG SHORT TERM...RCS LONG TERM...BMG/RCS AVIATION...BMG/WP
Hazardous weather outlook, Jun 9, 2:13 PM EDT, 4 hours before
Hazardous Weather Outlook National Weather Service Blacksburg VA 213 PM EDT Wed Jun 9 2021 NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>044-507-508-101815- Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes- Yadkin-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson- Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge- Patrick-Franklin-Bedford-Amherst-Henry-Pittsylvania-Campbell- Appomattox-Buckingham-Halifax-Charlotte-Mercer-Summers-Monroe- Eastern Greenbrier-Western Greenbrier- 213 PM EDT Wed Jun 9 2021 This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina, central Virginia, south central Virginia, southwest Virginia, west central Virginia and southeast West Virginia. .DAY ONE...This afternoon and tonight. Thunderstorms will produce heavy rain at times this afternoon into tonight. Localized flash flooding will be possible. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Storms will likely produce heavy rain at times Thursday and Friday. This will maintain a threat for localized flash flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jun 9, 5:02 PM EDT, 1 hour 11 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
502 PM EDT Wed Jun 9 2021
VAZ047-092145-
Buckingham-
502 PM EDT Wed Jun 9 2021
...A STRONG THUNDERSTORM WILL AFFECT NORTHERN BUCKINGHAM COUNTY...
At 501 PM EDT, a strong thunderstorm was located over Schuyler, or 18
miles southeast of Waynesboro, moving east at 15 mph.
Winds in excess of 30 mph are possible with this storm.
Locations impacted include...
Wingina...
New Canton...
Gold Hill...
and Centenary.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3764 7825 3756 7831 3764 7880 3764 7872
3767 7872 3768 7869 3770 7869 3768 7866
3768 7864 3771 7865 3775 7862 3776 7855
3776 7851 3780 7849 3776 7847 3775 7844
3773 7836 3769 7824
TIME...MOT...LOC 2101Z 283DEG 15KT 3783 7872
ASSpecial weather statement, Jun 9, 5:21 PM EDT, 52 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
521 PM EDT Wed Jun 9 2021
VAZ022-023-034-092145-
Botetourt-Roanoke-Bedford-
521 PM EDT Wed Jun 9 2021
...A CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT EASTERN
ROANOKE...WEST CENTRAL BEDFORD AND SOUTHWESTERN BOTETOURT COUNTIES
AND THE CITY OF ROANOKE...
At 519 PM EDT, radar indicated strong thunderstorms clustered
between Nace to near Vinton to near Poages Mill.
Movement was east at 15 mph.
Winds in excess of 30 mph are possible with these storms.
Locations impacted include...
Roanoke...
Vinton...
Troutville...
Stewartsville...
Montvale...
Bent Mountain...
and Lithia.
Locally heavy rain with some rates of two to four inches per hour
will quickly reduce visibility and result in ponding of water on
roadways, standing water in low lying areas, and minor flooding of
creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.
LAT...LON 3749 7972 3730 7972 3722 7982 3722 7985
3721 7988 3718 7990 3715 7994 3714 7999
3717 8001 3717 8003 3716 8009 3712 8014
3724 8005 3727 8001 3732 8002 3745 7993
TIME...MOT...LOC 2119Z 248DEG 13KT 3743 7984 3728 7985 3716 8005
DSLocal storm report, Jun 9, 6:01 PM EDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
601 PM EDT WED JUN 9 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0544 PM FLOOD BLUEFIELD 37.24N 81.26W
06/09/2021 TAZEWELL VA TRAINED SPOTTER
WATER FROM BEAVERPOND CREEK HAS BACKED UP ON
TO SOUTH COLLEGE AVENUE WITH ABOUT A FOOT OF
STANDING WATER NEAR SPRING STREET AND ABOUT
TWO FEET OF STANDING WATER ON LEATHERWOOD
LANE.
&&
PWSpecial weather statement, Jun 9, 6:10 PM EDT, 3 minutes before
Special Weather Statement National Weather Service BLACKSBURG VA 610 PM EDT Wed Jun 9 2021 VAZ024-035-092245- Amherst-Rockbridge- 610 PM EDT Wed Jun 9 2021 ...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL ROCKBRIDGE AND NORTHWESTERN AMHERST COUNTIES AND THE CITY OF BUENA VISTA... At 610 PM EDT, a strong thunderstorm was located over Buena Vista, moving southeast at 5 mph. Winds in excess of 40 mph and half inch hail are possible with this storm. Locations impacted include... Buena Vista... Forks Of Buffalo... Cornwall... and Oronoco. Locally heavy rain will quickly reduce visibility and result in ponding of water on roadways, standing water in low lying areas, and minor flooding of creeks, streams, and areas of poor drainage. Drivers are urged to slow down and use extra caution to avoid hydroplaning. LAT...LON 3772 7941 3781 7930 3769 7916 3763 7936 TIME...MOT...LOC 2210Z 329DEG 6KT 3772 7932 DS
Local storm report, Jun 9, 6:13 PM EDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
613 PM EDT WED JUN 9 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0451 PM TSTM WND DMG 2 E MERRIMAC 37.19N 80.38W
06/08/2021 MONTGOMERY VA PUBLIC
THUNDERSTORM WINDS BLEW SEVERAL TOPS OF
TREES DOWN AND ALSO BLEW OVER METAL LAWN
FURNITURE ALONG SUMMER ROAD.
&&
PWSpecial weather statement, Jun 9, 6:13 PM EDT, 0 minutes before
Special Weather Statement National Weather Service BLACKSBURG VA 613 PM EDT Wed Jun 9 2021 VAZ044-092245- Pittsylvania- 613 PM EDT Wed Jun 9 2021 ...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN PITTSYLVANIA COUNTY... At 613 PM EDT, a strong thunderstorm was located over Mt Airy, moving east at 5 mph. Winds in excess of 30 mph and pea size hail are possible with this storm. Locations impacted include... Mt Airy... Straightstone... and Chalk Level. Locally heavy rain will quickly reduce visibility and result in ponding of water on roadways, standing water in low lying areas, and minor flooding of creeks, streams, and areas of poor drainage. Drivers are urged to slow down and use extra caution to avoid hydroplaning. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. LAT...LON 3689 7928 3704 7926 3705 7911 3686 7915 TIME...MOT...LOC 2213Z 271DEG 5KT 3697 7921 DS
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 9, 12:45 PM EDT | Special Weather Statement | RNK | Buckingham | 45 min |
| Jun 9, 1:01 PM EDT | Special Weather Statement | RNK | Halifax | 29 min |
| Jun 9, 1:19 PM EDT | Areal Flood Advisory | RNK | Grayson, City of Galax | 116 min |
| Jun 9, 1:37 PM EDT | Severe Thunderstorm Warning | RNK | Carroll, Grayson, City of Galax | 38 min |
| Jun 9, 1:52 PM EDT | Areal Flood Advisory | RNK | Appomattox, Buckingham | 113 min |
| Jun 9, 2:40 PM EDT | Special Weather Statement | RNK | Appomattox | 35 min |
| Jun 9, 2:51 PM EDT | Special Weather Statement | RNK | Patrick | 24 min |
| Jun 9, 3:05 PM EDT | Special Weather Statement | RNK | Pulaski | 25 min |
| Jun 9, 3:36 PM EDT | Special Weather Statement | RNK | Campbell | 24 min |
| Jun 9, 3:51 PM EDT | Special Weather Statement | RNK | Pulaski | 24 min |
| Jun 9, 4:12 PM EDT | Special Weather Statement | RNK | Roanoke | 33 min |
| Jun 9, 4:18 PM EDT | Special Weather Statement | RNK | Mecklenburg | 42 min |
| Jun 9, 5:02 PM EDT | Special Weather Statement | RNK | Buckingham | 43 min |
| Jun 9, 5:21 PM EDT | Special Weather Statement | RNK | City of Roanoke | 24 min |
| Jun 9, 6:10 PM EDT | Special Weather Statement | RNK | City of Buena Vista | 35 min |
| Jun 9, 6:28 PM EDT | Severe Thunderstorm Warning | RNK | Amherst | 47 min |
| Jun 9, 6:47 PM EDT | Severe Thunderstorm Warning | RNK | Halifax, Pittsylvania | 43 min |
| Jun 9, 7:14 PM EDT | Areal Flood Advisory | RNK | Amherst, Appomattox, Bedford, Campbell, City of Lynchburg | 111 min |
| Jun 9, 7:29 PM EDT | Special Weather Statement | RNK | Halifax | 31 min |
| Jun 9, 2:48 PM EDT | Special Weather Statement | RNK | Alleghany | 27 min |
| Jun 9, 3:57 PM EDT | Special Weather Statement | RNK | Surry | 33 min |
| Jun 8, 8:26 PM EDT | Areal Flood Advisory | RNK | Mercer | 111 min |
| Jun 8, 9:59 PM EDT | Special Weather Statement | RNK | Greenbrier | 46 min |
| Jun 8, 10:15 PM EDT | Areal Flood Advisory | RNK | Greenbrier | 3 hr |
| Jun 8, 10:43 PM EDT | Special Weather Statement | RNK | Greenbrier | 47 min |
| Jun 9, 3:54 PM EDT | Special Weather Statement | RNK | Mercer | 36 min |
| Jun 9, 4:37 PM EDT | Special Weather Statement | RNK | Mercer | 23 min |
| Jun 9, 4:46 PM EDT | Special Weather Statement | RNK | Summers | 29 min |
| Jun 9, 4:58 PM EDT | Areal Flood Advisory | RNK | Summers | 63 min |
| Jun 9, 5:13 PM EDT | Areal Flood Advisory | RNK | Mercer | 3 hr |
Nearby
Special Weather Statements in Virginia, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.